Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 39, NWS Huntsville, AL

April 20, 2006Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 20, 2006, 6:27 PM CDT for Marshall County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2006, 6:27 PM CDT (23:27 UTC)
Expired
Apr 20, 2006, 7:00 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:37 PM CDTHAIL 0.2510 N Guntersville, ALNICKEL SIZED HAIL IN GRANT
Apr 20, 6:37 PM CDTHAIL 0.88Grant, ALNICKEL SIZED HAIL IN GRANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 11:38 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 202327
TORHUN
ALC095-210000-
/O.NEW.KHUN.TO.W.0039.060420T2327Z-060421T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
  NORTHWEST OF GUNTERSVILLE...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GRANT BY 655 PM CDT

THIS STORM SHOWS STRONG ROTATION AND TRAINED SPOTTERS HAVE REPORTED 
ROTATION.  THIS STORM MAY PRODUCE A TORNADO AT ANY TIME. DO NOT 
WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN 
YOU AND THE STORM.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 80
MPH...EVEN OUTSIDE OF THE TORNADO AREA.

LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
      3460 8629

$$

KULA
2 follow-up statements
000 
WWUS54 KHUN 202339
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT THU APR 20 2006

ALC095-210000-
/O.CON.KHUN.TO.W.0039.000000T0000Z-060421T0000Z/
MARSHALL AL-
639 PM CDT THU APR 20 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR MARSHALL
COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR COLUMBUS CITY...
MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GUNTERSVILLE.
  COLUMBUS CITY.
  GRANT.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
      3460 8629

$$

RSB
000 
WWUS54 KHUN 210003
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT THU APR 20 2006

ALC095-210012-
/O.EXP.KHUN.TO.W.0039.000000T0000Z-060421T0000Z/
MARSHALL AL-
702 PM CDT THU APR 20 2006

...THE TORNADO WARNING FOR MARSHALL COUNTY HAS BEEN CANCELLED...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS ARE STILL POSSIBLE
DUE TO RECENT RAINFALL FROM THIS STORM. STANDING WATER ON AREA
ROADWAYS MAY CAUSE HYDROPLANING...WITH A LOSS OF VEHICLE CONTROL
POSSIBLE.

LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
      3460 8629

$$

RSB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:20 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 3:20 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT THU APR 20 2006

.DISCUSSION...
BIG PICTURE WISE...THE INFRARED/WATER VAPOR SATELLITE LOOP INDICATED
A QUASI-STATIONARY UPPER LOW PINWHEELING OVER WESTERN MINNESOTA...
WITH A SERIES OF UPPER LEVEL DISTURBANCES POISED TO MOVE UNDER IT
TOWARD THE TENN AND OHIO VALLEY THROUGH FRIDAY. FOR THE PRESENT...
ACTIVE SHOWERS AND T-STORMS CONTINUE FROM WEST TEXAS (ASSOCIATED WITH
AN UPPER DISTURBANCE) WITH OTHER CONVECTION HOLDING ITS OWN ACROSS NE
TEXAS...AND OUR EARLIER CONVECTION EXITING THE CUMBERLAND PLATEAU.
3 PM TEMPS HAVE WARMED INTO THE UPPER 70S TO LOWER 80S. AREA CAPES OF
2000-3000 J/KG WERE NOTED...WITH HIGHER VALUES TOWARD MORE SUNNY
CENTRAL ALABAMA...AND 0-3KM HELICITIES REMAINING BELOW 100 M/S.

A FEW HOURS OF QUIET WEATHER STORM WISE HAVE CAME TO AN END...AS
ATMOSPHERIC INSTABILITIES AND STORM POTENTIAL CRANK UP AGAIN. AN
UPPER LEVEL SHORT WAVE EARLIER...ALONG WITH MORE THAN A FEW BOUNDARY
INTERACTIONS AND INSTABILITY HELPED GET SHOWERS AND THUNDERSTORMS
GOING EARLY. SEVERE T-STORM WATCH #221 REMAINS IN EFFECT FOR ALL OF
THE HUNTSVILLE FORECAST AREA THROUGH 7 PM. UPWARD VERTICAL MOTION
PRECEDING A MESOSCALE CONVECTIVE VORT WILL HELP GET MORE SHOWERS AND
STORMS GOING FOR THIS PORTION OF THE TENNESSEE VALLEY THE REMAINDER
OF THIS AFTERNOON AND TONIGHT.

FOR TONIGHT AND TOMORROW...THE APPROACH OF THE UPPER SYSTEM AND
BETTER CONVERGENCE WILL BRING A GOOD CHANCE OF SHOWERS AND STORMS...
SOME SEVERE FOR THE TENN VALLEY. AS IN TODAY...MAIN THREATS ARE HAIL
AND STRONG WINDS. HAVE KEEP LIKELY POPS GOING FOR TONIGHT IN THIS
REGARD. FOR FRIDAY...A MORE UNSTABLE ATMOSPHERE...AND THE APPROACH OF
A COLD FRONT WILL CONTINUE A SEVERE WEATHER THREAT. INCREASING SHEAR
WILL BRING A BETTER CHANCE FOR ISOLATED TORNADO DEVELOPMENT IN THE
STRONGEST STORMS. THE COLD FRONT SHOULD MOVE ACROSS THE VALLEY AFTER
MIDNIGHT SAT...AND REACH NE ALABAMA BEFORE NOON SAT. ITS PASSAGE WILL
TAPER THE CHANCES OF RAIN. WITH A FEW DAYS THIS WEEK AROUND 90...HIGH
TEMPS IN THE MID 70S SAT WILL FEEL A TAD ON THE COOL SIDE.

DRY WEATHER SHOULD CONTINUE THROUGH SUNDAY. HOWEVER...A RETURN SURGE
OF MOISTURE WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE VALLEY...ESPECIALLY FOR THE MIDDLE OF NEXT WEEK. THROUGH THAT
TIME...TEMPS WILL RANGE IN THE 70S WITH MORE CLOUDS THAN SUNSHINE
THIS PERIOD. NORTHERN HEMISPHERE BLOCKING AND MEDIUM RANGE MODEL
INCONSISTENCY CONTINUE...SO NO BIG CHANGES EXCEPT TEMPS FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    63  78  55  76 /  60  80  70  10
SHOALS        63  77  54  77 /  60  80  60  10
CULLMAN       63  80  56  77 /  60  80  70  10
FAYETTEVILLE  62  77  54  76 /  60  80  70  10
FORT PAYNE    62  79  56  76 /  60  80  80  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Apr 20, 12:40 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT THU APR 20 2006

ALZ001>010-016-TNZ076-096-097-210230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING HOURS AS UPPER LEVEL ENERGY MOVES THROUGH
AND INTERACTS WITH A VERY UNSTABLE AIR MASS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS.

THUNDERSTORMS WILL GRADUALLY DIMINISH IN COVERAGE AND INTENSITY
OVERNIGHT...ALTHOUGH AN ISOLATED STRONG TO SEVERE STORM OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL MOVE IN FROM THE WEST ON FRIDAY ALONG WITH A
STRONG UPPER TROUGH. THAT COMBINATION WILL RESULT IN MORE
THUNDERSTORM COVERAGE OVER THE AREA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN
THREATS. THE ACTIVITY COULD EXTEND WELL INTO THE EVENING...THEN
DIMINISH OVERNIGHT AND EARLY SATURDAY AS THE FRONT MOVES THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY AT TIMES THROUGH FRIDAY.

In the hours before

Local storm report, Apr 20, 4:40 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NE FORT PAYNE         34.45N 85.71W
04/20/2006  E0.88 INCH       DEKALB             AL   EMERGENCY MNGR

            NEAR DE SOTO STATE PARK ON CR 89.

&&

DJN
Special weather statement, Apr 20, 4:47 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT THU APR 20 2006

ALZ010-202230-
DE KALB-
447 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL 530 PM
CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROSSVILLE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KILPATRICK.
  CROSSVILLE.
  SKIRUM.
  COLLINSVILLE.
  LEBANON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Local storm report, Apr 20, 4:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             MENTONE                 34.58N 85.59W
04/20/2006  E0.88 INCH       DEKALB             AL   EMERGENCY MNGR

&&

DJN
Special weather statement, Apr 20, 5:14 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 PM CDT THU APR 20 2006

ALZ008-202245-
MARSHALL-
514 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MARSHALL COUNTY UNTIL 545
PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING EAST AT 5 MPH.

DIME SIZE HAIL...FREQUENT LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALBERTVILLE.
  BOAZ.
  HUSTLEVILLE.
  MCVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Local storm report, Apr 20, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/20/2006  E0.50 INCH       MARSHALL           AL   EMERGENCY MNGR

0524 PM     HAIL             BOAZ                    34.20N 86.16W
04/20/2006  E0.50 INCH       MARSHALL           AL   EMERGENCY MNGR

0548 PM     HAIL             HOLLY POND              34.17N 86.62W
04/20/2006  M0.88 INCH       CULLMAN            AL   AMATEUR RADIO

&&

RSB
Local storm report, Apr 20, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             HOLLY POND              34.17N 86.62W
04/20/2006  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL

&&

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:38 PM CDTSevere Thunderstorm WarningHUNDeKalb25 min
Apr 19, 7:44 PM CDTSevere Thunderstorm WarningHUNJackson22 min
Apr 19, 7:44 PM CDTSevere Thunderstorm WarningHUNCullman46 min
Apr 19, 7:55 PM CDTSevere Thunderstorm WarningHUNCullman50 min
Apr 19, 8:22 PM CDTFlash Flood WarningHUNCullman3 hr
Apr 19, 8:27 PM CDTSevere Thunderstorm WarningHUNCullman48 min
Apr 19, 9:13 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Apr 19, 11:13 PM CDTFlash Flood WarningHUNCullman6 hr
Apr 19, 11:52 PM CDTSevere Thunderstorm WarningHUNMorgan38 min
Apr 20, 12:28 AM CDTSevere Thunderstorm WarningHUNMorgan47 min
Apr 20, 8:04 AM CDTSevere Thunderstorm WarningHUNColbert41 min
Apr 20, 9:44 AM CDTSevere Thunderstorm WarningHUNLauderdale31 min
Apr 20, 10:07 AM CDTSevere Thunderstorm WarningHUNLimestone38 min
Apr 20, 11:16 AM CDTSevere Thunderstorm WarningHUNFranklin19 min
Apr 20, 2:40 PM CDTSevere Thunderstorm WarningHUNCullman50 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningHUNMarshall44 min
Apr 20, 3:28 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Apr 20, 4:12 PM CDTSevere Thunderstorm WarningHUNDeKalb33 min
Apr 20, 4:35 PM CDTSevere Thunderstorm WarningHUNMarshall25 min
Apr 20, 5:33 PM CDTFlash Flood WarningHUNCullman3 hr
Apr 20, 5:36 PM CDTSevere Thunderstorm WarningHUNCullman39 min
Apr 20, 5:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall52 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan50 min
Apr 20, 6:14 PM CDTTornado WarningHUNCullman, Morgan46 min
Apr 20, 6:42 PM CDTSevere Thunderstorm WarningHUNMorgan33 min
Apr 20, 6:58 PM CDTSevere Thunderstorm WarningHUNMadison47 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.